Advertisement

 

 

Aripiprazole-induced sleep-related eating disorder: a case report.

Aripiprazole-induced sleep-related eating disorder: a case report.
Author Information (click to view)

Kobayashi N, Takano M,


Kobayashi N, Takano M, (click to view)

Kobayashi N, Takano M,

Advertisement

Journal of medical case reports 2018 04 0512(1) 91 doi 10.1186/s13256-018-1622-2
Abstract
BACKGROUND
Sleep-related eating disorder is characterized by parasomnia with recurrent episodes of nocturnal eating or drinking during the main sleep period. Several drugs, including atypical antipsychotics, induce sleep-related eating disorder. However, aripiprazole has not previously been associated with sleep-related eating disorder.

CASE PRESENTATION
A 41-year-old Japanese man visited our clinic complaining of depression. The patient was treated with sertraline, which was titrated up to 100 mg for 4 weeks. A sleep inducer and an anxiolytic were coadministered. His depressive mood slightly improved, but it continued for an additional 4 months. Subsequently, aripiprazole (3 mg) was added as an adjunctive therapy. After 3 weeks, the patient’s mother found that the patient woke up and ate food at night. The next morning, the patient was amnesic for this event, felt full, and wondered why the bags of food were empty. This episode lasted for 2 days. The patient gained 5 kg during these 3 weeks. After the aripiprazole dose was reduced to 1.5 mg, the patient’s nocturnal eating episodes rapidly and completely disappeared.

CONCLUSIONS
To the best of our knowledge, this is first report of sleep-related eating disorder induced by aripiprazole, and it indicates that this disorder should be considered a possible side effect of aripiprazole. Although aripiprazole is used mainly in patients with schizophrenia, its recently documented use as an adjunctive therapy in patients with depression might induce hitherto unknown side effects.

Submit a Comment

Your email address will not be published. Required fields are marked *

1 + seventeen =

[ HIDE/SHOW ]